Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 132, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 7:05 PM CDT for 6 counties in Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 7:05 PM CDT (00:05 UTC)
- Expired
- May 28, 2018, 8:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Finney County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:46 PM CDT | TSTM WND GST 60 | 14 S Alamota, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:12 PM CDT | Tornado Watch | SPC | 8 hr |
| May 28, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1638 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
982
WUUS53 KDDC 290005
SVRDDC
KSC055-069-083-101-135-171-290100-
/O.NEW.KDDC.SV.W.0132.180529T0005Z-180529T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
705 PM CDT MON MAY 28 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Finney County in southwestern Kansas...
Southern Ness County in west central Kansas...
Southeastern Scott County in west central Kansas...
Northwestern Hodgeman County in southwestern Kansas...
Southern Lane County in west central Kansas...
Northwestern Gray County in southwestern Kansas...
* Until 800 PM CDT
* At 704 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Friend to 5 miles southeast of
Garden City, moving east at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Garden City and Ness City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3856 9962 3816 10001 3791 10085 3824 10088
TIME...MOT...LOC 0004Z 248DEG 51KT 3825 10081 3794 10076
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
TATRO1 follow-up statement
649
WWUS53 KDDC 290019
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
719 PM CDT MON MAY 28 2018
KSC055-069-083-101-135-171-290100-
/O.CON.KDDC.SV.W.0132.000000T0000Z-180529T0100Z/
Finney KS-Ness KS-Scott KS-Hodgeman KS-Lane KS-Gray KS-
719 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHERN NESS...SOUTHEASTERN SCOTT...
NORTHWESTERN HODGEMAN...SOUTHERN LANE AND NORTHWESTERN GRAY
COUNTIES...
At 718 PM CDT, severe thunderstorms were located along a line
extending from 11 miles south of Amy to 9 miles north of Charleston,
moving northeast at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Ness City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3856 9962 3816 10001 3795 10075 3825 10084
TIME...MOT...LOC 0018Z 246DEG 47KT 3832 10061 3801 10056
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...80MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:54 PM CDT, 11 minutes earlier.
Area forecast discussion, May 28, 6:54 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 654 PM CDT Mon May 28 2018 ...Updated aviation discussion... .SHORT TERM...(This evening through Tuesday) Issued at 222 PM CDT Mon May 28 2018 Main concern today and tonight is the severe thunderstorm potential, which has already started. Think there are two areas of concerns for two different types of severe hazards. An OFB is running from central Ellis county all the way to Sherman county. To the west, a quasi-warm front or stationary boundary extends across portions of east-central Colorado. Am mainly concerned with tornado potential with these two boundaries if a storm/supercell were to interact with said boundaries. Mesoanalysis shows east winds behind this boundary along with locally higher STP values. So, putting this all together, for areas along and north of Highway 96, am concerned with tornadoes and secondary hail. To the south, higher LCL's and weaker lower level shear (weaker due to no boundaries nearby) will favor a more hail and wind threat. Think hail size of 2-3" is likely for initial supercells. Hail size will lower (per LHP) later this evening through upscale growth and higher beneficial competition of hail embryos. A wind threat will be the main concern late this evening for much of the rest of the forecast area as a squall line is eventually expected. Ignoring the tornado, hail and wind threat, the central zones and perhaps eastern zones stand to see a good chance at seeing 1-2" of rain with the squall line if it actually develops like some of the meso models are suggesting. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM CDT Mon May 28 2018 Severe thunderstorm potential for tomorrow will all depend on what happens tonight and where the mesoscale boundaries/warm sector ends up. EC suggests the main threat will be along and east of Highway 283. A cooler bl along with associated lower LCL's do suggest some tornado threat tomorrow. Best areas per warm sector placement from the models would be across the eastern/southeastern zones. Left the rest of the extended as is with FB pops and temps. Warm and dry is the long and short of it. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 654 PM CDT Mon May 28 2018 A scattered band of thunderstorms will move through southwest and central Kansas through the evening hours before moving east of the region. The main threats for severe weather will include large hail and wind gusts to 50-55 knots at the southwest Kansas terminals through about 02-03z. MVFR cigs can also be expected with the thunderstorms. Conditions will be improving area-wide after 04-06z. LLWS is also expected to occur through the night. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 62 89 / 80 30 40 10 GCK 63 86 60 88 / 80 20 10 10 EHA 62 86 60 89 / 20 10 10 20 LBL 65 88 61 90 / 80 10 10 10 HYS 65 81 60 87 / 70 40 60 0 P28 69 89 65 92 / 30 20 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Gerard
Hazardous weather outlook, May 28, 5:19 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 519 AM CDT Mon May 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-291030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will develop along a surface trough near the Colorado border and near an old outflow boundary in northwest Kansas this afternoon. Hail up to the size of ping-pong balls and damaging wind gusts may accompany the more intense thunderstorms. Although the threat of tornadoes is not high, a tornado is possible with any discrete supercell especially around sunset when the low level jet develops. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely to develop again Tuesday as an upper level cold pool approaches western Kansas. Thunderstorms may be ongoing Tuesday morning in northwest Kansas and will develop southeast with time. Hail up to the size of ping-pong balls and heavy rain can be expected with the more intense thunderstorms, especially near a retreating outflow boundary in south central Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and Thursday, but the probability of severe weather is low. Hot weather will develop Friday with highs near 100 degrees especially in the Red Hills. Active fire behavior can be expected. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM in Trego and Ness Counties and near the Colorado border. Spotter activation may be required farther east during the afternoon and evening as a line of thunderstorms moves to near Highway 283 by 9 PM. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 28, 6:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 4 NNW ULYSSES 37.64N 101.37W
05/28/2018 E1.00 INCH GRANT KS PUBLIC
&&Local storm report, May 28, 6:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 9 NW FETERITA 37.26N 101.59W
05/28/2018 E1.75 INCH MORTON KS PUBLIC
&&Local storm report, May 28, 6:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 10 NNW FETERITA 37.29N 101.52W
05/28/2018 E1.00 INCH STEVENS KS TRAINED SPOTTER
&&Local storm report, May 28, 7:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 NW TREGO CENTER 38.92N 99.93W
05/28/2018 E1.75 INCH TREGO KS PUBLIC
&&Local storm report, May 28, 7:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 2 NNW ULYSSES 37.60N 101.37W
05/28/2018 M61 MPH GRANT KS AWOS
AWOS AT ULYSSES AIRPORT.
&&Local storm report, May 28, 7:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG WAKEENEY 39.02N 99.89W
05/28/2018 TREGO KS EMERGENCY MNGR
SEVEREAL SEMIS BLOWN OVER JUST WEST OF
WAKEENEY.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:11 PM CDT | Tornado Warning | DDC | Lane | 10 min |
| May 28, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 46 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny, Stevens | 52 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 50 min |
| May 28, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Finney, Hodgeman, Lane, Ness, Pawnee and 3 more | 53 min |
| May 28, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Haskell, Hodgeman and 3 more | 54 min |
| May 28, 7:56 PM CDT | Areal Flood Warning | DDC | Lane, Scott | 3 hr |
| May 28, 8:03 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 12 min |
| May 28, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Seward, Stevens | 53 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| May 28, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush, Trego | 29 min |
| May 28, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Pawnee | 67 min |
| May 28, 8:50 PM CDT | River Flood Warning | DDC | Ellis, Trego | 28 hr |
| May 28, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 55 min |
| May 28, 9:22 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 6 hr |
| May 28, 9:25 PM CDT | Special Weather Statement | DDC | Gray, Haskell, Meade | 35 min |
| May 28, 9:41 PM CDT | Special Weather Statement | DDC | Seward | 34 min |
| May 28, 10:01 PM CDT | Special Weather Statement | DDC | Clark, Meade | 29 min |
| May 28, 10:12 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
| May 28, 10:15 PM CDT | Special Weather Statement | DDC | Seward | 45 min |
| May 28, 10:40 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| May 29, 4:21 AM CDT | River Flood Warning | DDC | Trego | 15 hr |
| May 29, 3:22 PM CDT | Special Weather Statement | DDC | Clark | 38 min |
| May 29, 3:37 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| May 29, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 47 min |
| May 29, 4:02 PM CDT | Special Weather Statement | DDC | Clark | 58 min |
| May 29, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 53 min |
| May 29, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman, Ness | 47 min |
| May 29, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 45 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 54 min |
| May 29, 4:43 PM CDT | Tornado Warning | DDC | Ford, Gray | 21 min |
| May 29, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 54 min |
| May 29, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 51 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 43 min |
| May 29, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 48 min |
| May 29, 5:20 PM CDT | Special Weather Statement | DDC | Trego | 55 min |
| May 29, 5:32 PM CDT | Tornado Warning | DDC | Ford | 16 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 32 min |
| May 29, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| May 29, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pawnee, Stafford | 43 min |
| May 29, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 46 min |
| May 29, 6:00 PM CDT | Special Weather Statement | DDC | Pawnee | 60 min |
| May 29, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 55 min |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| May 29, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 64 min |
| May 29, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pratt | 48 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.